JOURNAL ARTICLE

Early presentation with angioedema and urticaria in cross-reactive hypersensitivity to nonsteroidal antiinflammatory drugs among young, Asian, atopic children

Mona Iancovici Kidon, Liew Woei Kang, Chiang Wen Chin, Lim Siok Hoon, Yvonne See, Anne Goh, Jenny Tang Poh Lin, Oh Moh Chay
Pediatrics 2005, 116 (5): e675-80
16230465

OBJECTIVE: Nonsteroidal antiinflammatory drugs (NSAIDs), mainly ibuprofen, are used extensively among children as analgesic and antipyretic agents. Our initial survey in the Kendang Kerbau Children's Hospital in Singapore showed NSAIDs to be the second most common adverse drug reaction-causing medications among children of Asian descent. We attempted to characterize the clinical and epidemiologic profile of NSAID reactions in this group of patients.

METHODS: A retrospective case series from a hospital-based pediatric drug allergy clinic was studied. A diagnosis of NSAID hypersensitivity was made with a modified oral provocation test. Atopy was evaluated clinically and tested with a standard panel of skin-prick tests. We excluded from analysis patients with any unprovoked episodes of urticaria and/or angioedema, patients < 1 year of age, and patients who refused a diagnostic challenge test.

RESULTS: Between March 1, 2003, and February 28, 2004, 24 patients, including 14 male patients (58%) and 18 Chinese patients (75%), with a mean age of 7.4 years (range: 1.4-14.4 years), were diagnosed as having cross-reactive NSAID hypersensitivity. A family history consistent with NSAID hypersensitivity was elicited for 17% of patients. None of the patients reported any episodes of angioedema/urticaria unrelated to NSAIDs. The median cumulative reaction-eliciting dose was 7.1 mg/kg. Facial angioedema developed for all patients (100%) and generalized urticaria for 38% of challenged patients, irrespective of age. There was no circulatory compromise, but respiratory symptoms of tachypnea, wheezing, and/or cough were documented for 42% of patients. A cross-reactive hypersensitivity response to acetaminophen was documented for 46% of our patients through their history and for 25% through diagnostic challenge. Compared with patients with suspected adverse drug reactions to antibiotics, patients in the NSAID group were older (7.4 vs 4.8 years) and more likely to have a diagnosis of asthma (odds ratio: 7.5; 95% confidence interval: 3.1-19).

CONCLUSIONS: Early presentations of facial angioedema and urticaria are key features of dose- and potency-dependent, cross-reactive reactions to NSAIDs in a subpopulation of young, Asian, atopic children. Significant overlap with acetaminophen hypersensitivity, especially among very young patients, for whom the use of a cyclooxygenase-2-specific medication may not be feasible, severely limits options for medical antipyretic treatment.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
16230465
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"